Question: I started birth control when I was around 15 to help with my extremely irregular period cycle, then my mom’s company chose to drop her health insurance (and mine) a few years later due to the Affordable Care Act. The price of my birth control skyrocketed so we couldn’t afford the pills anymore and I haven’t been on them for maybe a year or two. I am 20 now and my period has gone back to being extremely irregular; it didn’t come for months at a time and now it came and I’ve had it nonstop for two months so far (it’s still ongoing). I am not sexually active, nor have I ever been.
How would I go about getting back on birth control?
Would I need another vaginal exam (my doctor did one when I first started birth control)?
How much would it cost?
Also, is there any biological reason my period would be like this? I got my first period when I was 9 and it has always been irregular.
Answer: It is normal for females under the age of 25 to experience an unpredictable menstrual cycle. One advantage of using a combined hormonal contraceptive method, such as the pill, patch and ring, is the regulation of your menstrual cycle. However, if you are not planning to become pregnant in the next year, a long acting birth control might be something for you to consider. Both the Liletta and Mirena intrauterine device (IUD) offer 3-5 years of pregnancy prevention and a lot of women that use either the Liletta or Mirena experience no period at all, with exception of a light/spotty period once every couple of months. Please call 352-0608 to make an appointment to discuss the variety of contraceptive methods with our staff.
Regulations involving pelvic exams have recently changed and females do not receive regular screening until they reach age 21. However, if your last pelvic exam was abnormal or you have a history of any medical concerns, please let the staff know when you call to make an appointment.
The Family Planning Association of Northeast Ohio accepts private insurance, Medicaid or can set your cost using a sliding fee scale. The clinic will ask you how much income your household brings in, how many people are living off of that income and asses the fee for your visit. However, Family Planning can offer you services regardless of your ability to pay and accepts donations as well.
Question: I have irregular menstrual cycles and my tubes are tied. Can I get in birth control to help regulate me? I hate my body!
Answer: Yes, birth control is an option to help regulate menstrual cycles, even for women who have their tubes tied. Please call us if you’d like to speak with a nurse or schedule an appointment. 440-352-0608
Question: Hello, I was wondering if I have to wait till I start my period next period to start my birth control.
Answer: You do not have to necessarily wait until your next period to start a hormonal birth control, but you will not be immediately protected from pregnancy. You have a few different options: (These options are for birth control pills)
Sunday Start- Take your first pill on the first Sunday during your period. Use a back-up method (Condoms) for 7 days.
First-day Start- Take your first pill on the first day of your next period.
Quick Start- Take your first pill while you are in our office (or that day at home). A back up birth control (condoms) should be used for 7 days. You will not get your period until you finish taking the active pills.
I’m not sure what type of birth control you are using (pills, NuvaRing, patch, etc) but if you have any questions please call Family Planning at 440-352-0608
Question: My periods are very regular, I’m on birth control but I usually take it during different times of the day because I forget. I has sex with my boyfriend a few days before my period was supposed to start, and when it did there wasn’t really ANY blood. It was like the lightest spotting. I’m not sure if this means anything, but I’m worried.
Answer: Unfortunately, since we are educators, we cannot tell you if this means anything. I can say that birth control should be taken at the same time every day for it be to the most effective. When someone forgets to take it at the same time every day, the chance for pregnancy does increase. Birth control can sometimes make periods very light. I would recommend calling us at family planning and asking to speak with the nurse, who could help you further. 440-352-0608
“How long after you take the morning after pill can you expect to get your period. Does the lenght of time that has lapsed between you last period and the time you took the morning after pill effect how long you will have to wait to get your period? ie If you had your period, then took your pill for about a week, then forgot and had to get the morning after pill, would the fact that you only had your period a week ago mean you would be a good while waiting for your period after you have taken the morning after pill?”
A: “The morning after pill can cause your cycle to be early on-time or late. You may also experience minor changes in your menstrual flow. It could be heavier or lighter. If you do not get your period, contact Family Planning or your physician to take a pregnancy test. Always remember to use protection correctly and every time you have sex. The morning after pill is for emergencies only and should be used as a primary form of birth control.”
“DOES SPOTTING MEAN THAT YOU HAVE SPOTS OR THAT YOU ARE SPOTTING BEFORE YOUR PERIOD AND I HAVE HAD SEX 1/15/04 AND 1/16/04 AND 1/11/04 BUT MY PERIOD IS SUSPOSE TO COME ON 2/1/04 CAN YOU GIVE ME SOME ADVICE?”
A: “Spotting is when you have spots of bleeding during the month when you are not on your period. If you did not start your period and you are not having protected sex, there is a chance you may be pregnant. If you are concerned about pregnancy, take a test over the counter or make an appointment to take one at Family Planning” Always remeber to use protection correctly and every time you have sex.”
“can I get tested for an STI if I have my period?”
A: This is a personal preference according the physician. At the FPA we will do STI testing if someone is on their period. It would be best to call your physician’s office and just ask!
“WHILE USING CREAMS TO TAKE CARE OF THE YEAST INFECTION IS IT NORMAL FOR THE VAGINAL DISCHARGE TO COME OUT THICKER AND CLUMPY? AND DO THE MENSTRUAL PERIODS CHANGE WITH HEAVIER SUBSTANCE AND LOSS OF BLOOD CLOTS IN GREAT AMOUNTS (JUST DURING THE PERIOD)? I’M A BIT WORRIED ABOUT ALL THESE CHANGES TAKING PLACE.”
A: Since we are not doctors and unfamiliar with your currect condition and medical history, there is no way that we could properly evaluate the changes you are describing. Since you are concerned it would be a good idea to check with your doctor to make sure everything is okay. Anytime you see something that looks different or that worries you, it is well worth the time to check with your doctor or health care provider. Good Luck!
“my last period was on christmas and i havnt had my period yet.. ive had severe cramping, headaches and nausea but no period. Kinda scares me so i took a pregnancy test and it was negative. but i also had unprotected sex this past weekend and i am not on birth control. Im confused as to what i should do ive never felt this sore and sick.. but i got to school monday thru saturday and dont get out til 5 so idk about coming in for a check up or what? id really appreciate your help..”
A: It is hard to diagnose whats wrong without making an appointment. If you are concerned, the best thing to do is make an appointment at Family Planning to see our nurse practitioner.
“had an abortion 2 months ago i haven’t had a period I did 4 pregnancy test two came out positive and two came out negative. What’s that changes that I’m pregnant”
A: If it has been two months since the termination, that should not have any effect on a pregnancy test performed today. It is possible to become pregnant again shortly after an abortion. If you are unsure of the results of your test, it would be a good idea to have one performed by your physician or at a clinic where you can be assured the results are accurate.